Hail, Sheridan
- When
- May 30, 4:30 PM CST
- Where
- Sheridan County, 14.86 mi SSW of Studley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.140, -100.230
The power has been out for the last 10 minutes.
Widespread thunderstorm activity occurred over Northwest Kansas during the evening. Hail up to golf ball size was reported at Rexford.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Widespread thunderstorm activity occurred over Northwest Kansas during the evening. Hail up to golf ball size was reported at Rexford. Thunderstorm winds moving out ahead of the storm over Cheyenne County caused a localized dust storm on Highway 27. Later in the evening wind gusts up to 59 MPH were reported near Norton. The repeated rounds of rainfall over part of the area led to flooding in western Wallace County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 2:03 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 203 PM MDT Tue May 30 2023 .SHORT TERM...(This evening through Thursday night) Issued at 146 PM MDT Tue May 30 2023 Across the Tri State region this afternoon, skies are mainly sunny with some high clouds over portions of the area. Currently, temperatures are ranging mainly in the 80s. Winds are south- southwesterly around 10-20 mph with some higher gusts. For the afternoon and evening hours, the main weather focus will be the development of thunderstorms over eastern colorado. The latest HRRR/NAM Nest are showing an initiation time around 23z this afternoon, then transitioning into KS/NE by 00z-02z. Currently, SPC analysis is showing SBCape around 3000-4000j/kg, DCape around 1500j/kg and MUCape around 4000j/kg. Dewpts around ranging in the mid 50s to lower 60s and PWATs are ranging from 0.80-1.00" from west to east. Overall the atmosphere is primed should convection get started over Colorado. A weak shortwave over topping the 500mb ridge in place will help to carry storms east into the evening hours. SPC has upgraded much of the cwa into the Slight/Enhanced categories for today/tonight, and with parameters currently, with the potential quick movement of a line if it forms, wind gusts will be main wx threat, followed by hail. A heavy rain threat does exist and will be impactful if these storms are slower, especially in areas already impacted by recent rains(Highway 36 and northward). CAMS guidance is clearing most of the cwa from the convection late, in the 08z-09z Wed timeframe. Going into Wednesday, SPC continues a slight risk for now for severe storm potential, with close to the same timeframe as today stands. Thursday from SPC a General thunder risk is in place, but could change in later updates. Despite the wind/hail threats each of the next 3 days, WPC does carry the cwa under a Marginal risk for excessive rainfall. With PWATs still around the 1.00" mark each day, the threat for localized flooding remains over the next 72 hours. Until the track of this convection shifts a bit more to the south in the cwa, areas along and north of Highway 36 will continue to be most prone to flash flooding. This continues to be evident in the latest Crest/SAC-SMA soil moisture products, especially in Nebraska. FFG for the 1, 3 and 6hr timeframes for today range in the 1.50- 2.50" range which could be easily exceeded if storms are slow movers later. For temps, the region is expecting to see another round of 80s for highs on Wednesday, with slightly warmer conditions along/east of Highway 25. Going into Thursday, slightly cooler conditions expected with a range in the 70s, warmest areas again will be in the eastern cwa. For overnight lows, mainly 50s for most locales each night, with a few spots along and east of Highway 83 for tonight and Wednesday night. .LONG TERM...(Friday through Tuesday) Issued at 203 PM MDT Tue May 30 2023 For this long-term forecast discussion, unsettled weather looks to continue through the end of the week and into next week. The story remains about the same...a general lack of a significant pattern supportive of a definitive forecast, yet still just enough environment and forcing to produce persistent rain and thunderstorm chances. Also, it appears as though a continuation of near to below normal temperatures should be expected as there should be a lack of any substantial warming trend or an upper level pattern conducive to a change to above normal warmth. Throughout the long-term forecast, the most substantial upper level disturbance to move across the area arrives on Friday. However, the upper level jet structure can still be characterized as a split jet, with the subtropical jet remaining well to the south, over Mexico and Texas, and the polar jet well to the north over Canada. This will leave us with weak winds aloft, and therefore keeping shear to a relative minimum from what is usually expected with a shortwave trough this time of year. A dryline looks to take shape over eastern Colorado, providing a surface forcing mechanism for storms to form. The environment looks fairly good in terms of instability and moisture with SBCape projected to be in the 2000-3000 j/kg range, lapse rates of 6-8 C/km, and precipitable water readings approaching 1 inch to 1.15 inches. Overall, this setup would be favorable for a few severe thunderstorms to occur once again. A little uncertain on what severe weather threat would be the most dominant, but the lack of overall wind shear likely means the tornado threat should be at a minimum. With light winds aloft, also known as steering flow, remaining weak, anticipate slow storm movement and therefore the opportunity for heavy rain producing storms to stall out and produce more flash flooding across locations that have been doused many times over the past two weeks and will get doused again this week. For the weekend and into the next week, the upper level pattern becomes even more unclear. Without a significant shortwave to latch on to and provide us a better glimpse at the storm potential, it is difficult to accurately discern the best timing for storms as well as how widespread storms will be and their associated threats. The main message will be that chances for storms continue, some of which could be severe given the time of year and instability available. However, would not anticipate a major severe weather event given the overall upper level pattern. The flash flooding threat will persist, especially with steering flow of the winds remaining quite light which will allow for the opportunity for storms to remain over drenched areas for long enough to produce potentially significant impacts.&& .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1108 AM MDT Tue May 30 2023 For both terminals, VFR conditions are expected through the forecast period at this time. There will be chances for thunderstorms from 23z to almost 04z-06z Wed that could impact either site. For now, only VCTS mentioned until storms form up. Winds for KGLD, south-southeast 10-15kts. Gusts to 30kts possible through about 04z Wednesday. Winds for KMCK, mainly south- southeast around 10-20kts. There could be some light/variable conditions through about 20z Tue, and again 06z-14z Wed. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...RRH AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 408 PM MDT Tue May 30 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-312215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 408 PM MDT Tue May 30 2023 /508 PM CDT Tue May 30 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... For those areas not seeing a lot of rain over the past week, there could be the potential for blowing dust as storms move through the area this evening. The most prone region will be south of the Interstate. Visibility could be briefly reduced, impacting travel. There is a severe thunderstorm watch in effect for the entire Tri- State Area thunderstorms this afternoon and evening. Possible storm hazards include strong damaging wind gusts up to 80 mph, large hail up to ping pong balls in size, and the continued risk for flooding from heavy rainfall. Please be weather aware today! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a marginal to slight risk for severe weather within the region on Wednesday. Possible hazards include strong winds and large hail as well as the continued risk for flooding from heavy rainfall. Please watch for future forecast updates. Chances for showers and thunderstorms look to continue throughout this week and into the weekend. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. JTL
Special Weather Statement
National Weather Service Goodland KS
400 PM CDT Tue May 30 2023
KSZ016-302130-
Graham KS-
400 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of southwestern Graham
County through 430 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Morland, or 13 miles north of Voda, moving northeast
at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3915 10000 3920 10013 3940 10014 3938 9988
TIME...MOT...LOC 2100Z 203DEG 10KT 3922 10007
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
436 PM CDT Tue May 30 2023
KSZ016-302200-
Graham KS-
436 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of southwestern Graham
County through 500 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Morland, or 14 miles southwest of Hill City. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Graham
County, including the following locations... Saint Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3933 9988 3914 9997 3919 10015 3938 10014
TIME...MOT...LOC 2136Z 143DEG 3KT 3925 10006
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
514 PM CDT Tue May 30 2023
KSZ029-302245-
Gove KS-
514 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of east central Gove
County through 545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Collyer, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Gove
County.
This includes Interstate 70 in Kansas between mile markers 111 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3898 10025 3907 10016 3907 10015 3891 10015
TIME...MOT...LOC 2213Z 212DEG 5KT 3896 10020
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
430 PM MDT Tue May 30 2023
KSZ013-302300-
Sherman KS-
430 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of southeastern Sherman
County through 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Goodland, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Sherman County, including the following locations... Edson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern Kansas.
&&
LAT...LON 3928 10185 3933 10154 3914 10147 3914 10170
TIME...MOT...LOC 2230Z 150DEG 14KT 3917 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKThe Goodland radar (KGLD), 129 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
11 hail, 1 flash flood, 1 dust storm, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
The power has been out for the last 10 minutes.
The hail ranged from pea to golf ball in size.
Dime to quarter size hail was reported.
Hailstones were a little smaller than ping pong ball size.
Roughly six inches of water was flowing over CR 3 where it crosses Willow Creek.
Blowing dust from a bare field caused by thunderstorm winds north of a thunderstorm were causing visibility to fall to a quarter mile for a short distance on Highway 27 south of Wheeler.
The hail also occurred with 1.90 of rainfall.
Flooding continued from the prior day, with rainfall on the 31st likely adding to flooding before it ended.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102875, 1102863, 1102864, 1102865, 1102871, 1102866, 1102877, 1102867, 1102868, 1102873, 1102869, 1102874, 1102870, 1103358, 1102876.